Alert archive / North Carolina / Flash Flood Warnings in 1995

Flash Flood Warning 114, NWS Blacksburg, VA

October 5, 1995Grayson County, Virginia; Alleghany County, Ashe County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Oct 5, 1995, 9:16 AM EDT for Grayson County, Virginia; Alleghany County, Ashe County, North Carolina. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 1995, 9:16 AM EDT (13:16 UTC)
Expired
Oct 5, 1995, 12:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Alleghany County, NC, Ashe County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 051318
FFWRNK
NCC005-009-VAC077-640-051615-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
916 AM EDT THU OCT 5 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1215 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN NORTHWEST NORTH CAROLINA
 
   ...ALLEGHANY COUNTY...ASHE COUNTY
 
 
IN SOUTHWEST VIRGINIA
 
   ...GRAYSON COUNTY
 
  AND THE INDEPENDENT CITY OF
 
   ...GALAX
 
VERY HEAVY RAINS WERE MOVING ACROSS ALLEGHANY AND ASHE COUNTIES IN NORTH
CAROLINA AND GRAYSON COUNTIES IN VIRGINIA. WATERS WILL RISE RAPIDLY AND
SMALL STREAMS AND CREEKS WILL OVERFLOW THEIR BANKS. WATER WILL ALSO
COLLECT RAPIDILY IN LOW LYING AREAS AND ROADWAYS COULD FLOOD.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. D MOVE TO HIGHER GROUND.
 
 
KANE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 2:32 AM EDT, 6 hours 44 minutes earlier.

Area forecast discussion, Oct 5, 2:32 AM EDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 AM EDT THU OCT 5 1995

RECOMMENDATIONS...

WBC...BUMP POPS UPWD TDY.

ALL...CRNT WATCHES/WRNGS LOOK ON TRACK.

DISCUSSION...

05Z ANALYSIS PUTS CNTRL OF OPAL JUST N OF MGM...AND THOU IT APPRS AS
THO IT HAS FILLED A FEW MB DURG LAST CPL OF HRS...STILL PACKING A
GOOD GRADIENT.  FNT STL ACRS CNTRL WVA/KY.  FM KGSP/KFCX VAD WNDS IT
LOOKS LIKE REALLY GUSTY WNDS PROBABLY AT HIER ELEVATIONS ATTM...AS
OBS DO NOT YET SHOW TOO MUCH.  XPCT WNDS TO PICK UP CONSIDERABLY
DURG ERLY PART OF TDY.

AS FOR PCPN...GOOD COVERAGE ON KFCX ATTM...W/ HEAVIEST PCPN W/ OF
MNTNS IN WVA/SW VA...AND OVR WRN NC.  KGSP RADAR SHOWING BANDS HVY
PCPN OVR WRN NC.  IF PROGGS HOLD TO FORM...AND ETA/NGM SEEM IN GOOD
AGREEMENT...HEAVIEST PCPN IN RNK CWA WL RMN OVR WRN PTNS OF FA. THIS
WD INCLUDE NW NC MOUNTAINS/FOOTHILLS...FAR SW VA AND PROBABLY
PORTIONS OF THE NRV/SE WVA.  STILL...THINK MEASUREABLE A GOOD BET
OVER ENTIRE AREA...AND ROA/LYH FCST OF 60 PCNT TO LOW.

SYSTEM LOOKS LIKE IT WL GET SWEPT N/NE QUICKLY AS UPR FLOW GRABS
ONTO OPAL AND TAKES OFF.  DRIER AIR WL WORK BHND THIS SYSTEM...BUT
NOT TIL TNT.  TMRW IS SETTING UP TO BE A MUCH NICER DAY W/ PTLY SNY
SKIES AND SLIGHTLY WRMR TEMPS.

SELS HAS SVR CHC OVR ONLY EXTRM ERN PART OF CWA...BUT GOOD VALUES OF
HELICITY ARE FARTHER TO THE WEST THAN THIS.  BERYL SPAWNED THE
MARTINSVILLE TORNADO LAST YEAR...AND SINCE THIS WAS ONLY A CPL DAYS
AFT WE ALL GOT HERE...WE REMEMBER IT WELL.  I KNOW THAT WE WL BE
WATCHING CLOSLY AS SYSTEM PROGRESSES.

TEMPS WL BE TRICKY TDY.  THOSE AREA WHICH SEE LIGHT PCPN ALL DAY WL
SHD REMAIN ALMOST STDY.  OTHER LCNS WL WARM TO CRNT FCSTS.

ROA 70/63/80/57 94-0

DESROSIERS

In the hours before

Special weather statement, Oct 5, 5:36 AM EDT, 3 hours 40 minutes before
NCZ001>006-018>020-051330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 AM EDT THU OCT 5 1995

...TORNADO WATCH IN EFFECT FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...
...HIGH WINDS REMAIN A THREAT ACROSS NORTHERN NORTH CAROLINA...

LOW LEVEL WINDS SPIRALING AROUND TROPICAL STORM OPAL ARE BRINGING
THE THREAT OF VERY HAZARDOUS WEATHER TO NORTHERN NORTH CAROLINA.

AT 500 AM...THE CENTER OF OPAL WAS LOCATED ABOUT 55 MILES EAST OF
HUNTSVILLE ALABAMA.  THE STORM WAS MOVING TO THE NORTHEAST AT ABOUT
25 MILES AN HOUR.

SURFACE WINDS WILL BE INCREASING FROM THE SOUTHEAST...BUT WINDS JUST
ABOVE THE SURFACE WILL QUICKLY CHANGE TO A MORE SOUTHWESTERLY
DIRECTION.  THIS TURNING OF STRONG WINDS IN THE LOWEST LAYER OF THE
ATMOSPHERE WILL CREATE THE THREAT OF ISOLATED TORNADOES.  A TORNADO
WATCH IS IN EFFECT FOR SURRY...STOKES... ROCKINGHAM...WILKES AND
YADKIN COUNTY UNTIL NOON EDT.

WINDS WILL BECOME STRONGER ACROSS NORTHERN NORTH CAROLINA THIS
MORNING.  THE BIGGEST THREAT FOR DAMAGING WINDS WILL BE IN THE
NORTHWEST MOUNTAINS AND FOOTHILLS.  A HIGH WIND WARNING IS IN
EFFECT FOR THIS AREA FOR TODAY.  THE COUNTIES INCLUDED IN THIS
WARNING ARE ASHE...ALLEGHANY...SURRY...WATAUGA AND WILKES.  WIND
SPEEDS WILL INCREASE TO 25 TO 40 MILES AN HOUR THIS MORNING
WITH GUSTS TO 50 MPH POSSIBLE AT HIGHER ELEVATIONS.

A HIGH WIND WATCH IS IN EFFECT FOR THE COUNTIES OF STOKES...
ROCKINGHAM...CASWELL AND YADKIN COUNTY FOR TODAY.  WINDS SPEEDS IN
THESE COUNTIES...A LITTLE FARTHER AWAY FROM THE MAIN PART OF THE
STORM...WILL CLIMB TO 15 TO 30 MPH...AND GUST TO OVER 40 MPH AT
TIMES.

THE KEY TO SURVIVAL IS ADVANCED PLANNING.  YOU SHOULD KNOW WHERE
THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR
ROOMS ON THE LOWEST FLOOR POSSIBLE.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA
OUTLET FOR THE LASTEST WEATHER INFORMATION.

DESROSIERS/WHITE
Special weather statement, Oct 5, 5:40 AM EDT, 3 hours 36 minutes before
NCZ001>006-018>020-051330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 AM EDT THU OCT 5 1995

...TORNADO WATCH IN EFFECT FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...
...HIGH WINDS REMAIN A THREAT ACROSS NORTHERN NORTH CAROLINA...

LOW LEVEL WINDS SPIRALING AROUND TROPICAL STORM OPAL ARE BRINGING
THE THREAT OF VERY HAZARDOUS WEATHER TO NORTHERN NORTH CAROLINA.

AT 500 AM...THE CENTER OF OPAL WAS LOCATED ABOUT 55 MILES EAST OF
HUNTSVILLE ALABAMA.  THE STORM WAS MOVING TO THE NORTHEAST AT ABOUT
25 MILES AN HOUR.

SURFACE WINDS WILL BE INCREASING FROM THE SOUTHEAST...BUT WINDS JUST
ABOVE THE SURFACE WILL QUICKLY CHANGE TO A MORE SOUTHWESTERLY
DIRECTION.  THIS TURNING OF STRONG WINDS IN THE LOWEST LAYER OF THE
ATMOSPHERE WILL CREATE THE THREAT OF ISOLATED TORNADOES.  A TORNADO
WATCH IS IN EFFECT FOR SURRY...STOKES... ROCKINGHAM...WILKES AND
YADKIN COUNTY UNTIL NOON EDT.

WINDS WILL BECOME STRONGER ACROSS NORTHERN NORTH CAROLINA THIS
MORNING.  THE BIGGEST THREAT FOR DAMAGING WINDS WILL BE IN THE
NORTHWEST MOUNTAINS AND FOOTHILLS.  A HIGH WIND WARNING IS IN
EFFECT FOR THIS AREA FOR TODAY.  THE COUNTIES INCLUDED IN THIS
WARNING ARE ASHE...ALLEGHANY...SURRY...WATAUGA AND WILKES.  WIND
SPEEDS WILL INCREASE TO 25 TO 40 MILES AN HOUR THIS MORNING
WITH GUSTS TO 50 MPH POSSIBLE AT HIGHER ELEVATIONS.

A HIGH WIND WATCH IS IN EFFECT FOR THE COUNTIES OF STOKES...
ROCKINGHAM...CASWELL AND YADKIN COUNTY FOR TODAY.  WINDS SPEEDS IN
THESE COUNTIES...A LITTLE FARTHER AWAY FROM THE MAIN PART OF THE
STORM...WILL CLIMB TO 15 TO 30 MPH...AND GUST TO OVER 40 MPH AT
TIMES.

THE KEY TO SURVIVAL IS ADVANCED PLANNING.  YOU SHOULD KNOW WHERE
THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR
ROOMS ON THE LOWEST FLOOR POSSIBLE.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA
OUTLET FOR THE LASTEST WEATHER INFORMATION.

DESROSIERS/WHITE
Special weather statement, Oct 5, 7:04 AM EDT, 2 hours 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-061200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 AM EDT THU OCT 5 1995

...FLASH FLOODING/FLOODING...TORNADOES AND HIGH WIND POSSIBLE
TODAY...

OPAL HAS BEEN DOWNGRADED TO A TROPICAL STORM BUT IT/S EFFECTS WILL
CONTINUE TO BE FELT TODAY.  THE REMNANTS OF THE STORM WILL MOVE FROM
SOUTHEAST TENNESSEE EARLY THIS MORNING TO EAST CENTRAL KENTUCKY BY
MID AFTERNOON.  THIS WILL CONTINUE TO BRING THE THREAT OF FLASH
FLOODING...FLOODING...TORNADOES AND HIGH WINDS TO SOUTHWEST
VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA
TODAY.

WIDESPREAD MODERATE TO HEAVY RAIN AND ISOLATED THUNDERSTORMS WILL
BRING 2 TO 4 INCHES OF RAIN TO MUCH OF THE AREA BY NOON.  LOCAL
AMOUNTS OF UP TO 5 INCHES ARE POSSIBLE AS WELL.   THIS HAS THE
POTENTIAL TO PRODUCE SIGNIFICANT FLASH FLOODING AND FLOODING.

IN THE MOUNTAINS...WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO NEAR 50
MPH ASSOCIATED WITH THE REMNANTS OF OPAL ARE EXPECTED.  ELSEWHERE
...WINDS OF 15 TO 25 MPH WITH SOME GUSTS TO NEAR 35 MPH ARE
POSSIBLE.

IN ADDITION...THE REMNANTS OF OPAL WILL ALSO BRING THE THREAT OF
ISOLATED TORNADOES TO THE AREA.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS MORNING.

THIS IS A DANGEROUS...POSSIBLY LIFE THREATENING SITUATION....STAY
TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR
LATER STATEMENTS AND WATCHES AND POSSIVBLE WARNINGS.

DESROSIERS
Special weather statement, Oct 5, 7:05 AM EDT, 2 hours 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-061200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 AM EDT THU OCT 5 1995

...FLASH FLOODING/FLOODING...TORNADOES AND HIGH WIND POSSIBLE
TODAY...

OPAL HAS BEEN DOWNGRADED TO A TROPICAL STORM BUT IT/S EFFECTS WILL
CONTINUE TO BE FELT TODAY.  THE REMNANTS OF THE STORM WILL MOVE FROM
SOUTHEAST TENNESSEE EARLY THIS MORNING TO EAST CENTRAL KENTUCKY BY
MID AFTERNOON.  THIS WILL CONTINUE TO BRING THE THREAT OF FLASH
FLOODING...FLOODING...TORNADOES AND HIGH WINDS TO SOUTHWEST
VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA
TODAY.

WIDESPREAD MODERATE TO HEAVY RAIN AND ISOLATED THUNDERSTORMS WILL
BRING 2 TO 4 INCHES OF RAIN TO MUCH OF THE AREA BY NOON.  LOCAL
AMOUNTS OF UP TO 5 INCHES ARE POSSIBLE AS WELL.   THIS HAS THE
POTENTIAL TO PRODUCE SIGNIFICANT FLASH FLOODING AND FLOODING.

IN THE MOUNTAINS...WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO NEAR 50
MPH ASSOCIATED WITH THE REMNANTS OF OPAL ARE EXPECTED.  ELSEWHERE
...WINDS OF 15 TO 25 MPH WITH SOME GUSTS TO NEAR 35 MPH ARE
POSSIBLE.

IN ADDITION...THE REMNANTS OF OPAL WILL ALSO BRING THE THREAT OF
ISOLATED TORNADOES TO THE AREA.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS MORNING.

THIS IS A DANGEROUS...POSSIBLY LIFE THREATENING SITUATION....STAY
TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR
LATER STATEMENTS AND WATCHES AND POSSIBLE WARNINGS.

DESROSIERS

Nearby

Flash Flood Warnings in North Carolina, 1995Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.